Alert archive / Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 105, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 22, 2018, 5:33 PM EDT for 6 counties in Virginia. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 22, 2018, 5:33 PM EDT (21:33 UTC)
- Expired
- Sep 22, 2018, 8:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bedford County, VA, Botetourt County, VA, City of Roanoke, VA, City of Salem, VA, Franklin County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 42 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 6:35 PM EDT | FLOOD | 1 E Cave Spring, VA | FLOODING ALONG PENN FOREST BLVD. RELAYED BY BROADCAST MEDIA. |
| Sep 22, 6:49 PM EDT | FLASH FLOOD | 3 Ese Poages Mill, VA | WATER FLOWING ACROSS COTTON HILL ROAD. |
| Sep 22, 7:05 PM EDT | FLASH FLOOD | 1 N Cave Spring, VA | MUD LICK CREEK OVERFLOWED ITS BANKS NEAR GARST MILL ROAD. |
| Sep 22, 8:20 PM EDT | HEAVY RAIN 5 | 2 Wsw Chamblissburg, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 76 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
224
WGUS51 KRNK 222133
FFWRNK
VAC019-023-067-161-770-775-230030-
/O.NEW.KRNK.FF.W.0105.180922T2133Z-180923T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
533 PM EDT SAT SEP 22 2018
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Roanoke County in west central Virginia...
The City of Salem in west central Virginia...
The City of Roanoke in west central Virginia...
West central Bedford County in south central Virginia...
Southern Botetourt County in west central Virginia...
Northwestern Franklin County in west central Virginia...
* Until 830 PM EDT
* At 531 PM EDT, Doppler radar indicated slow-moving and
redeveloping thunderstorms in central and eastern Roanoke County.
As much as one and a half inches has fallen according to Doppler
radar estimates in western Roanoke County. Flash flooding is
expected to begin shortly as storms produce torrential rain.
* Some locations that will experience flooding include...
Roanoke...
Salem...
Vinton...
Stewartsville...
and Bent Mountain.
Additional rainfall amounts of up to 2 inches are possible in the
warned area.
This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3736 7972 3714 7976 3712 8018 3729 8016
3737 8000
$$
Loconto2 follow-up statements
583
WGUS71 KRNK 222256
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
656 PM EDT SAT SEP 22 2018
VAC019-023-067-161-770-775-230030-
/O.CON.KRNK.FF.W.0105.000000T0000Z-180923T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roanoke VA-City of Salem VA-City of Roanoke VA-Bedford VA-
Botetourt VA-Franklin VA-
656 PM EDT SAT SEP 22 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
ROANOKE...WEST CENTRAL BEDFORD...SOUTHERN BOTETOURT AND NORTHWESTERN
FRANKLIN COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE...
At 648 PM EDT, two to three inches of rain has fallen from
thunderstorms, heaviest in the Poages Mill and Cave Spring area.
Roanoke County warning point reported the intersection of Cotton
Hill Road and Merriman Road in Cave Spring had water running over it
from excessive rains. Several smaller creeks have experienced rises,
with a trained spotter reporting the Back Creek near Starlight Lane
in Boones Mill is nearly overflowing its banks. Though heavy rains
have shifted east into central Bedford County, additional rainfall
from Floyd County may affect southern portions of Roanoke and
northern Franklin Counties.
Some locations that will experience flooding include...
Roanoke...
Salem...
Vinton...
Stewartsville...
and Bent Mountain.
This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
Additional rainfall amounts of up to an inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3736 7972 3714 7976 3712 8018 3729 8016
3737 8000
$$
Loconto625
WGUS71 KRNK 230031
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
831 PM EDT SAT SEP 22 2018
VAC019-023-067-161-770-775-230040-
/O.EXP.KRNK.FF.W.0105.000000T0000Z-180923T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roanoke VA-City of Salem VA-City of Roanoke VA-Bedford VA-
Botetourt VA-Franklin VA-
831 PM EDT SAT SEP 22 2018
...THE FLASH FLOOD WARNING FOR
ROANOKE...WEST CENTRAL BEDFORD...SOUTHERN BOTETOURT AND NORTHWESTERN
FRANKLIN COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE HAS
EXPIRED...
A Flood Warning has been issued as additional rainfall moving from
the southwest may trigger additional flooding impacts. Excessive
rainfall capable of flash flooding has since ended. Therefore the
Flash Flood Warning has been expired. Please continue to heed any
remaining road closures.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3736 7972 3714 7976 3712 8018 3729 8016
3737 8000
$$
LocontoWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 3:28 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Sep 22, 3:28 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
328 PM EDT Sat Sep 22 2018
.SYNOPSIS...
A strong cold front extends from Richmond VA west to Jackson KY
and south to the Arkansas-Louisiana border this afternoon. This
front will move south into the Carolinas tonight. Potential for
showers and thunderstorms exist through this evening with the
possibility of locally heavy rain. Behind the front, a surge of
cooler temperatures will arrive just in time for the fall
equinox which begins tonight (9:54 PM EDT).
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 100 PM EDT Saturday...
A cold front has enter the northern part of the forecast area
(Lewisburg WV to Lynchburg VA) this afternoon. This front has
helped trigger convection over the mountains. Being in a moist
environment, dew points in the 60s and PWATS around 1.50 inches
(2 standard deviations above normal), heavy downpours are
expected from storms this afternoon and evening. With weak mid
level winds, storms this afternoon and evening will move slow
and could train over the same areas leading to flash flooding
from the New River, Roanoke and southern Shenadoah Valleys to
the foothills of southwest Virginia. A Flash Flood Watch is in
effect for these area until midnight tonight. Despite the
potential for heavy rain, river forecast centers are not
expecting any of the forecast points to go above action stage at
this time. One river they are keeping an eye on is the James
River. Severe storm potential is low despite warm temperatures
and increasing instabilities as better difluence is north of the
area (Mason-dixon line). However, we can not rule out a wet
micro-burst from a few storms going into this evening. At this
time, SPC does not have the area outlooked for widespread severe
thunderstorms.
The front will wedge south along and east of the Blue Ridge
overnight. The portion of the front to the west (West Virginia
into eastern Tennessee) may remain stationary through the day
Sunday. Waves tracking along this portion of the front could
keep the potential for heavy rain ongoing overnight into Sunday.
At this time, it appears stronger storms will stay west of a
line from Bluefield to Rainelle WV. The threat for heavy rain
decrease by midnight, however, light rain/drizzle is possible
for everyone as warm moist air overruns the wedge into the day
Sunday.
Cool northeast winds will send temperatures down into the low
to mid 60s tonight. Ongoing light rain, drizzle and
northeasterly flow through the day Sunday, temperatures may only
warm a few degrees from overnight lows. Seems fitting since
Sunday is the first full day of Autumn.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 125 PM EDT Saturday...
Short wave tracking out of the southern plains will cross the
Tennessee Valley and Mid Atlantic region Sunday night and
Monday. This will aide in lift along with isentropic forcing and
increasing southeast upslope surface to 850 MB winds on Monday.
Models similar with the wedge through Monday and suggest wedge
erodes ad warm front retreats back to the north by Tuesday
afternoon. Higher probability of precipitation ahead of the next
cold front will arrive in the mountains early Wednesday,
perhaps a bit slower according to the 12Z/GFS.
Very small diurnal variation in temperature within the wedge
Sunday night through Monday night. Will lean towards MOS
guidance on Tuesday with temperatures mainly back in the 70s
south of the warm front.
Confidence was average for all elements.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1210 PM EDT Saturday...
Two surface cold fronts cross through the Mid Atlantic region.
The first on Wednesday and Thursday, then the next on Friday.
Similar to the front today, as the upper pattern flattens to
westerly zonal flow, the fronts move east much farther and
faster than to the south. The cold front on Wednesday and
Thursday will have enough convergence and moisture along and
ahead of the boundary before it stalls and dissipates for
scattered to numerous showers and thunderstorms. The re-
enforcing front on Friday may have enough of a southern push to
have relatively drier and modestly cooler air over West Virgina,
Virginia and northern North Carolina on Saturday. Overall the
more significant change in air mass remains well north of the
region.
Confidence was average Wednesday and Thursday and below average
Friday and Saturday for all elements.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 140 PM EDT Saturday...
A cold front will approach from the north this morning,
crossing the forecast area this afternoon and evening. Expect
winds to shift to the northeast with the passage of the front,
with some gusts this evening and early tonight.
Front will be the focus for widespread showers and
thunderstorms...especially this afternoon and evening per
increasing CAPE from daytime heating. Storms this afternoon will
be robust with potential for localized heavy rain and
thunderstorm outflow.
Front is forecast to move south of the region tonight before
stalling over the southern Appalachians Sunday. Wedge of high
pressure will impinge from the northeast tonight, this stable
airmass running underneath the moist boundary layer resulting in
the development of widespread low level stratus which will
likely linger over the mid-atlantic region for the next several
days, cig forecasts then favoring MVFR or lower.
Extended Discussion...
Stationary front over the southern Appalachians will be the
focus for widespread cloud cover through mid week with potential
for rain, low cigs/vsbys.
&&
.HYDROLOGY...
Between a half inch /0.50/ to an inch and a half /1.50/ of
rain is forecast during the next 12 hour period ending 12AM
Sunday. Heaviest of the rain is being forecast within the New
River basin and into the headwaters of the Roanoke, James, and
Dan Rivers. Given the wet antecedent conditions, river rises are
anticipated with potential for these rivers to reach bankfull
if basin average approaches 1.50 inches. If basin averages
exceed 2.00 inches then some minor flooding is possible.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ010>020-
022>024-032>035-043.
NC...None.
WV...None.
&&
SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...RCS
HYDROLOGY...RCSHazardous weather outlook, Sep 22, 1:47 PM EDT, 3 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 147 PM EDT Sat Sep 22 2018 VAZ010>020-022>024-032>035-043-231800- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry- 147 PM EDT Sat Sep 22 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ007-009-044>047-058-059-WVZ042>044-507-508- 231800- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 147 PM EDT Sat Sep 22 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a slight risk for excessive rainfall today. Showers and thunderstorms this afternoon and evening will be very rain efficient and may cause localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RCS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 1:36 PM EDT | Flash Flood Watch | RNK | Alleghany, Amherst, Bath, Bedford, Bland, Botetourt and 26 more | 14 hr |
| Sep 22, 4:22 PM EDT | Areal Flood Advisory | RNK | Montgomery, Roanoke, City of Roanoke, City of Salem | 4 hr |
| Sep 22, 5:54 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd | 3 hr |
| Sep 22, 5:57 PM EDT | Special Weather Statement | RNK | Bland | 33 min |
| Sep 22, 6:02 PM EDT | Areal Flood Advisory | RNK | Bedford, Campbell | 3 hr |
| Sep 22, 7:04 PM EDT | Flash Flood Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 3 hr |
| Sep 22, 7:27 PM EDT | Special Weather Statement | RNK | Pittsylvania | 63 min |
Nearby
Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.